Kentucky, 2006

Flash Flood in Kentucky, July 5, 2006

July 5, 2006 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 2:10 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 5, 2:10 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUL 5 2006

.SHORT TERM (TONIGHT-THURSDAY)...

CURRENTLY...SURFACE OBS SHOWING COLD FRONT EXTENDING HALFWAY
THROUGH THE CWA FROM SW TO NE. JUST NORTH OF THE FRONT...SKIES
WERE CLEARING OVER SRN INDIANA...WHERE UPPER 50 DEWPOINTS ARE
WORKING THEIR WAY SOUTHWARD. SOUTH OF THE FRONT...SHWR AND STRMS
WITH VERY HEAVY RAINFALL IS BLANKETING SOUTH CENTRAL KENTUCKY. AS
THE FRONT CONTINUES TO PUSH TO THE SOUTH...AND UPPER TROUGH SWINGS
THROUGH...PRECIP WILL CONTINUE TO MOVE SEWD. PRECIP HAS ALREADY
ENDED NORTH OF A LINE FROM BEAVER DAM TO E-TOWN TO CARLISLE. MAIN
THREATS WILL BE OCCASIONAL LIGHTNING AND VERY HEAVY RAINFALL.
RAINFALL RATES WITH THE HEAVIEST STORMS WILL BE AROUND AN INCH PER
HOUR...AND SOME LOCALLY HEAVIER AMOUNTS. WILL HIT THIS IN THE HWO.
MINOR FLOODING OF LOW LYING AREAS WILL PROBABLY BE THE EXTENT OF
THE HEAVY RAINFALL THROUGH THE EVENING HOURS. WILL CONTINUE TO
MENTION HEAVY RAINFALL IN ZONES THROUGH THE EVENING HOURS.

ONCE FRONT MOVES THROUGH...CONDITIONS WILL QUICKLY DRY OUT BEHIND
THE FRONT. LOWER DEWPOINTS WILL MAKE FOR A VERY COMFORTABLE
NIGHT/EARLY MORNING. PATCH FOG WILL BE POSSIBLE ACROSS THE SOUTH
AS DEWPOINTS STAY AROUND 60 OR THE LOW 60S THERE. HOWEVER...THE
LOW-LEVEL JET SEEMS TO BE TOO STRONG FOR WIDESPREAD DENSE
FOG...MAY BE A BETTER SCENARIO FOR STRATUS. SO...WILL MENTION
PATCHY FOG ACROSS SERN CWA...AND INSERTED IFR VISIBILITIES/LOW
SCTRD STRATUS IN THE EARLY MORNING AT ALL TAF SITES.

SHOULD BE A PLEASANT DAY FOR THURSDAY. WITH DRIER CONDITIONS AND
MOSTLY SUNNY SKIES...HIGH TEMPS WILL LIKELY RANGE IN THE LOW 80S
TOMORROW.

AL

.LONG TERM (THURSDAY NIGHT-WEDNESDAY)...

THURSDAY NIGHT THRU SATURDAY NIGHT...

THIS PERIOD MARKED BY A SHRTWV TROF EXITING OUR ERN FA AND EVOLVING
INTO AN UPR LO ACRS THE MID ATL STATES. HEIGHTS CLIMB THRU FRI AS
RIDGE STRENGTHENS/EXPANDS A BIT EWD ACRS OUR NATIONS MID SCTN AND
THEN HOLDS SWAY AS UPR LO DEEPENS A BIT TO OUR EAST. SFC HI PRES
PROGGED TO BE SPRAWLED ACRS OUR REGION...CENTERED ACRS THE UPR OH
VLY THU NGT WITH A SOUTHEAST DRIFT THRU THE PD. MSTR NEAR THE FNTL
BNDRY IN THE SRN GULF STATES WILL BE PUSHED SWD/EWD TO THE GULF/MID
ATL COAST BY FRI EVE...RESULTING IN GENERALLY CLR SKIES ACRS OUR FA
FRI AND SAT AND NEAR NORMAL MAX TEMPS. FAVOR GFS LOWER DEWPOINTS
(MID-UPR 50S) THRU THE PD BASED ON UPSTREAM OBS.

DK

SUN THRU WED...

MID RANGE MODELS/ENSEMBLES AGREE ON MOVG A MID LEVEL SHRTWV SLOWLY
FROM THE LWR/MID MS VLY INTO THE LWR OHIO/TN VLYS BY WED WITH SOME
TIMING DIFFERENCES BETWEEN THE ECMWF AND GFS. WILL GO WITH HPCS
FCST...FAVORING THE SLOWER ECMWF AND ITS OWN ENSEMBLE MEAN.

WITH SURFACE HIGH PRESSURE TO OUR EAST...SOUTHWESTERLY FLOW WILL
BRING WARM AND HUMID AIR BACK ACROSS THE LOWER OHIO VALLEY. WILL
INSERT CHC POPS FOR SHWRS/TSTMS BEGINNING MON AFTN THRU WED AS
TRIGGERING MECH ENCROACHES ON INCREASINGLY UNSTABLE AMS...THIS A
BETTER FIT WITH OUR NEIGHBORS. WILL LEAVE TEMPS AS IS FOR NOW (MAXS
IN THE 85 TO 90 RANGE) BUT THESE MAY NEED TO BE ADJUSTED DOWN A BIT
LATER...DEPENDING ON COVERAGE OF CLDS/RAIN...SINCE THEY WERE
INCLUDED PREVIOUSLY WITH A DRY FCST.

DK

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 5, 3:30 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT WED JUL 5 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS
SOUTHEAST OF A LINE FROM BOWLING GREEN TO WINCHESTER THIS EVENING.
THE MAIN THREAT WITH THIS PRECIPITATION WILL BE HEAVY RAINFALL.
RUNOFF FROM SHOWERS AND STORMS COULD LEAD TO MINOR FLOODING. THE
PRECIPITATION WILL END ACROSS SOUTHERN KENTUCKY AFTER SUNSET.

PATCHY FOG WILL BE POSSIBLE OVERNIGHT...MAINLY ACROSS SOUTH-CENTRAL
KENTUCKY. VISIBILITIES MAY BE REDUCED TO BELOW ONE MILE AT
TIMES...ESPECIALLY WHERE THE GROUND IS SATURATED...AND IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

PATCHY FOG WILL STILL BE POSSIBLE DURING THE EARLY MORNING HOURS
THURSDAY. VISIBILITIES MAY BE REDUCED TO BELOW ONE MILE AT
TIMES...ESPECIALLY ACROSS SOUTH CENTRAL KENTUCKY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
CONTINUE INTO WEDNESDAY AS MOIST SOUTHERLY FLOW PRECEDES LOW
PRESSURE MOVING FROM THE MID MISSISSIPPI VALLEY INTO THE GREAT
LAKES. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT INSTANCES OF
HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE THIS EVENING.

AL/DK

In the hours before

Special weather statement, Jul 5, 12:43 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT WED JUL 5 2006

KYZ064>067-070>074-076-077-051845-
ADAIR-ALLEN-BARREN-CASEY-GREEN-LINCOLN-LOGAN-METCALFE-SIMPSON-TAYLOR-
WARREN-
1243 PM CDT WED JUL 5 2006

...LINE OF HEAVY THUNDERSTORMS ACROSS SOUTH-CENTRAL KENTUCKY...

AT 136 PM EDT (1236 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF THUNDERSTORMS EXTENDING FROM RUSSELLVILLE TO
GREENSBURG TO STANFORD...MOVING EAST SOUTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR BOWLING GREEN BY 105 PM CDT.
  NEAR LIBERTY BY 225 PM EDT.
  NEAR GLASGOW BY 145 PM CDT.

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 22.

THESE STORMS WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 49.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. GIVEN THE
RAINFALL THAT HAS ALREADY FALLEN...EXPECT PONDING WATER ON LOCAL
ROADWAYS ESPECIALLY IN THE BOWLING GREEN...RUSSELLVILLE AND STANFORD
AREAS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THESE STORMS MAY
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 5, 1:15 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT WED JUL 5 2006

KYZ062>067-070>078-081-082-052015-
ADAIR-ALLEN-BARREN-CASEY-CLINTON-CUMBERLAND-EDMONSON-GREEN-HART-
LINCOLN-LOGAN-METCALFE-MONROE-RUSSELL-SIMPSON-TAYLOR-WARREN-
115 PM CDT WED JUL 5 2006

...THUNDERSTORMS WITH TORRENTIAL RAINFALL AND MINOR FLOODING...

AT 211 PM EDT (111 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY...MAINLY
ALONG AND SOUTH OF A LINE FROM MORGANTOWN...TO MUNFORDVILLE...TO
STANFORD...MOVING EAST SOUTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
UP TO TWO INCHES PER HOUR ARE EXPECTED WITH THESE STORMS.

THE SHOWERS AND STORMS WILL AFFECT THE FOLLOWING TOWNS AND
SURROUNDING AREAS...FRANKLIN...GLASGOW...COLUMBIA...EDMONTON...HORSE
CAVE...AND SCOTTSVILLE THROUGH THE AFTERNOON HOURS.

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6...THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
7...AND THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE MARKERS 11 AND 62.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE SHOWERS AND STORMS.
EXPECT TWO TO THREE INCHES OF PONDING WATER ON LOCAL ROADWAYS.
LOCALIZED AMOUNTS OF UP TO A FOOT OF STANDING WATER ON ROADWAYS IS
POSSIBLE...ESPECIALLY NEAR THE HORSE CAVE AND RUSSELLVILLE AREAS.
DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS STORM MAY CAUSE
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO
NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE ROADWAY. IT MAY
BE TOO DIFFICULT TO DETERMINE THE DEPTH OF THE WATER.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL
Local storm report, Jul 5, 1:25 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HEAVY RAIN       HORSE CAVE              37.17N 85.91W
07/05/2006  U0.00 INCH       HART               KY   TRAINED SPOTTER

            ONE TO TWO FEET OF STANDING WATER WAS REPORTED ON HIGHWAY
            218 JUST EAST OF HORSE CAVE. TWO INCHES OF RAIN WAS
            REPORTED SINCE 1115 AM CDT.

&&

MRC
Special weather statement, Jul 5, 2:17 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT WED JUL 5 2006

KYZ074-052030-
BARREN-
217 PM CDT WED JUL 5 2006

...HEAVY RAIN OVER BARREN COUNTY...

AT 207 PM CDT...THUNDERSTORMS CONTAINING VERY HEAVY RAIN WERE
OCCURRING TO THE NORTH OF GLASGOW. THE HEAVIEST RAIN WILL BE FALLING
FROM CAVE CITY AND PARK CITY AREAS EAST THROUGH HISEVILLE. THE
STORMS WILL BE MOVING SLOWLY TO THE EAST SOUTHEAST.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER
HOUR...IS EXPECTED WITH THESE STORMS.  HEAVY RAIN HAS BEEN FALLING
IN THIS AREA DURING THE PAST TWO DAYS AND PONDING OF WATER IS LIKELY
ON ROADWAYS.

DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS STORM MAY CAUSE
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO
NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE ROADWAY.

SCHOLZ
Local storm report, Jul 5, 2:28 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       CRAB ORCHARD            37.46N 84.51W
07/05/2006  E3.25 INCH       LINCOLN            KY   TRAINED SPOTTER

            3.25 INCHES OF RAIN TODAY WITH 1 INCH OF THAT AFTER 2 PM

&&

RL
Special weather statement, Jul 5, 2:45 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED JUL 5 2006

KYZ049-056-057-067-052115-
CLARK-GARRARD-LINCOLN-MADISON-
345 PM EDT WED JUL 5 2006

...HEAVY RAIN OVER PARTS OF EAST CENTRAL KENTUCKY...

AT 340 PM EDT...THUNDERSTORMS HAVE PRODUCED HEAVY RAIN OVER SEVERAL
PARTS OF EAST CENTRAL KENTUCKY DURING THE PAST TWO HOURS. HEAVY RAIN
HAS OCCURRED OVER PARTS OF CLARK...MADISON...GARRARD AND LINCOLN
COUNTIES WITH MORE HEAVY RAIN MOVING INTO THE AREA.

OCCASIONAL LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE INCH PER HOUR... ARE EXPECTED WITH THESE STORMS. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY IN LOW AREAS.

DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS STORM MAY CAUSE
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO
NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE ROADWAY.

SCHOLZ

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 5, 3:44 PM EST to 6:41 PM EST
Where
Lincoln County, Countywide
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

High water was reported in the Broughtontown, McKinney, Waynesburg, and Crab Orchard areas. A spotter in Crab Orchard reported 3.25 inches of rain over a 24 hour period ending at 215 PM EST, with an inch of that falling between 1 PM and 215 PM. Water was in five homes in the Broughtontown School Road area. Some residents had to be rescued from their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516345.